Ohio, 2003

Winter Storm in Ohio, January 2, 2003

January 2, 2003 · NWS ILN · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 2, 3:20 PM EST, 20 minutes earlier.

Area forecast discussion, Jan 2, 3:20 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
320 PM EST THU JAN 2 2003

UPR LOW AND ASSOCD VORTICITY WILL PIVOT NE TOWARD THE MIDDLE OHIO
VLY OVERNIGHT.  CWFA WILL CONTINUE TO BE IN A DISCONNECTED REGION
WITH LOWER LVL CONV/UPR LVL DYNAMICS.  UPR DYNAMICS WILL BE GREATEST
ACRS THE SOUTH WITH THE BEST LOW LVL CONV ACRS THE ERN CWFA WITH AN
INVERTED SFC TROF.  ELSEWHERE IN THE NW...WEAK 850 MB CONV WILL ONLY
BRING A CHC OF SNOW SHOWERS.  PCPN FOR THE MOST PART OVERNIGHT WILL
BE IN THE FORM OF SNOW...EXCEPT IN THE SOUTH AND SOUTHEAST WHERE IT
WILL TAKE A GRADUAL CHANCE AFTER MIDNIGHT TOWARD MORNING.  NO MORE
THAN ONE INCH OF SNOW IS EXPECTED ACRS THE SOUTH AND EAST.

ON FRIDAY...UPR LOW PIVOTS AWAY AND ASSOCD PCPN WILL END.  TEMPS
WILL BE ON THE COOL SIDE...IN THE UPPER 20S TO LOWER 30S.

CLOUDY TO MOSTLY CLOUDY CONDITIONS WILL CONTINUE INTO FRIDAY NIGHT
AND SATURDAY...DESPITE WEAK H5 RIDGING.  LOW LVL MSTR WILL BE SLOW
TO CLEAR...AND MID AND HIGH LVL MSTR WILL SPILL RAPIDLY FROM ALBERTA
TYPE CLIPPER SYSTEM ON SATURDAY.  AS THIS SYSTEM PIVOTS INTO THE
OHIO VLY SATURDAY NIGHT AND SUNDAY...A CHANCE OF SNOW IS EXPECTED.

CONTINUE TO HAVE LOW CONFIDENCE IN THE EXTENDED FCST.  IT IS
APPARENT WE WILL BE IN AN ACTIVE NORTHWEST FLOW ALOFT.  HOWEVER
...LONG RANGE MODELS KEEP FLIP-FLOPPING ON EXACT H5 LOW/SFC LOW
LOCATIONS.  THIS WILL SIGNIFICANTLY AFFECT PCPN TYPE.  WILL GO WITH
PREVIOUS 00Z GFS SOLUTION ATTM AND NOT FLIP-FLOP WITH CURRENT 12Z
GFS SOLUTION WHICH IS HIGHLY DIFFERENT.

.ILN...NONE.

HICKMAN
Hazardous weather outlook, Jan 2, 7:18 AM EST, 8 hours 22 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-021415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
718 AM EST THU JAN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
AREAS OF FREEZING DRIZZLE WILL OCCUR ACROSS THE AREA THIS MORNING.
SNOW WILL DEVELOP IN THE AFTERNOON AND CONTINUE INTO THE EVENING
WITH SOME ACCUMULATIONS EXPECTED. SEE THE WINTER WEATHER ADVISORY
FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SNOW ACCUMULATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Auglaize

When
January 2, 3:40 PM EST to 8:00 PM EST
Where
Auglaize forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

A series of low pressure systems tracked through the Ohio River valley, producing up to four inches of snow across west central Ohio.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340638.